H’s Story – Ciprofloxacin Effects

Cipro H Story

*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments. 

I wanted to share my story of being on ciprofloxacin and how it affected me. Some context on me first – I’m generally a sceptic. I don’t put much stock in alternative therapy or non-western medicine, and am usually pretty skeptical about “such and such poisoned me” or “[insert chemical] is the cause of all my problems.” I still am, in many cases. But my experience on cipro has opened my eyes to many of the dangers of prescription drugs.

I am a 28 year old, fit, muscular 5-day a week weightlifter. I swim or run at least twice a week, ski in the winter and occasionally play racket sports. I’m the sort of person that the doctor tells “you can’t have that thing, you’re too young and healthy.” Doctors have let enough people in my family down over the years by missing diagnoses that I am very challenging of them. I always make sure my conversations with them are well-informed, and I always get persistent pains or strange symptoms etc checked out.

In December 2015, I had a lot of testicle pain on my right side, which went on for a number of weeks. It started dull and intensified over time. I went back when it got worse, to the point it was keeping me awake and hurting when walking. At this point I was pretty convinced I had epididymitis, for whatever reason (I had heard that weightlifting can cause urine back-flow into the testicle and cause infection), and went back to the doctor.

He took about 10 minutes to diagnose me with either prostatistis or epididymitis, and said in either case the treatment was a drug called ciprofloxacin, 250mg twice a day for two weeks. I was just very happy to be given treatment that on this occasion I didn’t ask for any more details, and he didn’t volunteer any.

When I picked up the pills I saw the usual side effects in the leaflet, and thought nothing of it. I took my first dose, and as always started to research what I was taking and how it worked (I have an interest in biology). That was when I found the first signs that all was not well in some people who took Cipro. I didn’t feel well later in the day – it was hard to focus and my eyesight wasn’t quite right, it was almost like having a visual aura. That night I slept badly – it was fevered and all my muscles hurt like I had had a very intense gym session, but I hadn’t been in a couple of days. The next day I re-read the warnings on the label and started to panic. I took my dose that day, but called up the doctor the following day to swap to a different drug. She gave me doxycyclin instead, which I took for 2 weeks without incident, and completely cleared up the pain.

So much for that, I thought – possibly a narrow escape, but I did begin to wonder whether I was just over-reacting and making the whole thing up in my head like a hypochondriac. I was treated a bit like one by my doctor.

6 weeks later, and I had struggled to get back to my gym routine – I just didn’t feel strong. Some of my muscles felt very tight, particularly in my legs. Then over the course of 48 hours I had 3 injuries literally doing nothing. A sharp stinging pain in my neck when I turned my head, excruciating pain in my armpit when I lifted my arm (I have never felt anything like it), and hamstrings and Achilles tendons so tight I thought they were going to snap.

Later in the week the tendons in my hands all tightened up and became stiff, almost like I had arthritis. I was panicking as my body felt like it was collapsing around me. My mind cast back to the cipro and the horror stories I had read online – could this be related? Nothing like this had ever happened to me before. Despite some fairly intense gym work in the past, I have never been injured.

I started doing physio stretches I had been taught years ago to try to loosen my tendons, and slowly over a couple of weeks or so the tightening stopped getting worse. I made an appointment to see a physio at the sports science facility at the university near me, and I told her about all the pains I had. The one thing they all had in common was tendon pain, all over my body. Then I told her about the cipro, which she said was the likely culprit. She gave me a bunch of exercises to help rebuild the collagen and repair the tendinopathy over the course of a month, alongside a gentle running programme to build my stamina back up.

That was in Feb 2016. 4 weeks later I was pretty much back to normal. Today all the aches and pains have gone and I am back to my normal gym routine. I still feel I get tired doing weights more than I did before, but that might be because of having taken a break to get better.

Upshot of the whole experience – it’s a scandal that I was prescribed this drug when a much safer one did the job. I now have a note on my permanent medical record not to be given flouroquinolones. I’ve gone from having a lot of faith in medicine, to a much more realistic view of the pros and cons. And I’m much more challenging when people take medicine for the sake of it – I took 3 pills and had a fairly scary reaction. I dread to think what could have happened if I had taken all 28 I was meant to.

 

** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, affect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.

5 thoughts on “H’s Story – Ciprofloxacin Effects

  1. Mauro May 27, 2016 at 8:28 am Reply

    Which kind of exercise are you talking about?

  2. Peter LeCollins May 29, 2016 at 3:05 am Reply

    It would be best if people could note that it’s essential to research things well before you take them. Though it sounds as if you were very lucky that you had a physical warning. Many people don’t and then get hit weeks or even months later. That is why I am saying it is essential to research well before you ingest any chemical that is manufactured for profit.

  3. Cheryl Hanstke May 31, 2016 at 6:59 am Reply

    Unfortunately you don’t always have an option, as in my case. I was in for emergency surgery upon the discovery of an infection inside of my body that had turned septic, that I didn’t know i had until it was almost too late. Cipro was given intravenously for 5 days, and 5 days orally upon release. No time for discussion or research until years later when my once healthy 54 year old body was slowly but surely falling apart. Then I started to connect the dots and find others like me. It was too late by the time I figured out what I should have said no to! These drugs should,never have been approved for use under any circumstances. Cipro may have saved my life but it ruined my health and my children are my caregivers now so, it is not only my life altered forever, it is my children as well….

  4. Bret November 26, 2016 at 9:01 am Reply

    H, which university sports medicine facility did you visit and what was the first name of the physio? Thanks in advance!

  5. L January 23, 2017 at 8:15 pm Reply

    H–I only took FOUR and I lost a year of my life to terrifying physical and mental side effects, to where I prayed for death every night for months. I am now almost two years out and what appears to be permanent nerve damage, vision damage and other issues. I was in incredible shape before all this. I too never put much faith in alternative medicine—in fact had never been, aside from an unsuccessful visit to a chiro. So when I got the number for an ND who had seen people before for FLQ toxicity, I waited a full month before I called. I credit him with saving my life and finally starting a recovery. I now have almost ZERO faith in western medicine, having seen a number of doctors who were not only clueless but said “oh, can’t be the Cipro”. I now also fear ALL pharmaceuticals. No more flu shots, that I used to get religiously. No more pharmaceuticals except one thyroid medication. I even was able to get off asthma meds for the first time in decades! What a learning experience….

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: